Alert archive / Georgia / Small Craft Advisories in 2009

Small Craft Advisory 49, NWS Charleston, SC

July 26, 2009

NWS Charleston, SC issued this small craft advisory at Jul 26, 2009, 9:36 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2009, 9:36 PM EDT (01:36 UTC)
Expired
Jul 27, 2009, 3:25 AM EDT
In force
6 hr
Issued by
NWS Charleston, SC

The text

As transmitted, in the capitals the NWS used until 2016.

403 
WHUS72 KCHS 270136
MWWCHS

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
936 PM EDT SUN JUL 26 2009

AMZ374-271000-
/O.NEW.KCHS.SC.Y.0049.090727T0136Z-090727T1000Z/
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
936 PM EDT SUN JUL 26 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM EDT MONDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT EITHER WIND SPEEDS OF 20 TO
33 KNOTS...SEAS OF 6 FT OR GREATER OVER THE ATLANTIC...OR A
COMBINATION OF THE TWO ARE EXPECTED TO PRODUCE HAZARDOUS
NAVIGATING CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
285 
WHUS72 KCHS 270725
MWWCHS

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
325 AM EDT MON JUL 27 2009

AMZ374-270830-
/O.CAN.KCHS.SC.Y.0049.000000T0000Z-090727T1000Z/
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
325 AM EDT MON JUL 27 2009

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS CANCELLED THE
SMALL CRAFT ADVISORY.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this small craft advisory went out at Jul 26, 7:46 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 26, 7:46 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
746 PM EDT SUN JUL 26 2009

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL GRADUALLY BUILD OVER THE REGION
THROUGH THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SUNDAY EVENING THUNDERSTORMS WERE LIMITED TO FAR INLAND
COUNTIES...WHERE THE SEA BREEZE WAS INTERACTING WITH OUTFLOW FROM
EARLIER/ONGOING THUNDERSTORMS...AND ALONG/EAST OF THE SEA BREEZE
NEAR THE GA COAST. THUNDERSTORMS IN THESE AREAS HAD ACTUALLY
INCREASED IN COVERAGE/INTENSITY DURING THE EARLY EVENING...
SUGGESTING THAT ISOLATED TO SCATTERED THUNDERSTORMS WILL PERSIST
AFTER DARK...PERHAPS UNTIL AROUND MIDNIGHT. THE POTENTIAL FOR
DAMAGING WIND GUSTS/LARGE HAIL SHOULD REMAIN LOW AND LIMITED
TO BRIEF BOUNDARY INTERACTIONS/ENHANCED UPDRAFTS.

OVERNIGHT...DUE TO BOUNDARIES LEFT BEHIND BY EVENING CONVECTION...
CANNOT RULE OUT AN ISOLATED SHOWER/THUNDERSTORM. HOWEVER...THE
POTENTIAL FOR MEASURABLE RAINFALL APPEARS TOO LOW TO JUSTIFY POPS
15 PERCENT OR HIGHER OVERNIGHT. ALSO...DESPITE MODEL RH FORECASTS...
JET ENHANCED CIRRUS HAS NOT REALLY MATERIALIZED AS EXPECTED. SOME
CIRRUS CONVECTIVE BLOW OFF WILL LIKELY IMPACT THE AREA THROUGH
THIS EVENING AS TSTMS FORM AND EVENTUALLY DIE OFF...BUT EXPECT
MOSTLY CLEAR SKIES TO PREVAIL OVERNIGHT.

LOWS WILL RANGE FROM THE LOWER 70S INLAND TO THE UPPER 70S/AROUND
80F AT THE BEACHES.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
500-250MB SHEAR AXIS IS FORECAST TO PHASE WITH A SHORTWAVE
ROUNDING THE BASE OF THE GREAT LAKES CYCLONE BY MID-MORNING WITH
SUBTROPICAL RIDGING HOLDING FIRM WELL OFFSHORE. THIS WILL KEEP A
BROAD SOUTHWEST STEERING FLOW IN PLACE ACROSS THE REGION. WHILE
THERE ARE NO SIGNIFICANT MID-LVL IMPULSES NOTED IN THE VARIOUS
MODEL VORTICITY FIELDS...WEAK PERTURBATIONS EJECTING AHEAD OF
THE SHEAR AXIS WILL UNDOUBTEDLY BE PRESENT. THIS COMBINED WITH
ENHANCED LOW-LEVEL CONVERGENCE IN THE VICINITY OF THE SEA BREEZE
AND SUBTLE LEE-SIDE TROUGH ACROSS THE EASTERN MIDLANDS ALONG WITH
UVV INDUCED BY THE EASTERN FLANK OF SHEAR AXIS ITSELF SHOULD
SUPPORT ISOLATED TO SCATTERED SHOWERS AND TSTMS BY MID AFTERNOON.

THE 26/12Z NAM SUGGESTS CONVECTIVE OUTFLOWS EMANATING FROM
MULTIPLE TSTM COMPLEXES OVER THE CENTRAL AND EASTERN MIDLANDS MAY
INTERSECT THE HEAD OF THE RESULTANT SEA BREEZE TO ENHANCE TSTM
COVERAGE ACROSS THE CENTRAL PARTS OF THE FORECAST AREA EARLY IN
THE EVENING...ROUGHLY WITHIN A CORRIDOR SPRINGFIELD NORTHEAST
MONCKS CORNER. BOTH THE GFS AND SREF SOMEWHAT SUPPORT THIS
SCENARIO...BUT THEIR LOWER RESOLUTIONS MAY BE UNDERPLAYING VARIOUS
IMPORTANT SURFACE FEATURES. OBVIOUSLY MUCH WILL DEPEND ON HOW
MESOSCALE FEATURES EVOLVE DURING THE AFTERNOON BUT PLAN TO CARRY
30-40 PERCENT POPS ACROSS A GOOD PARTS OF THE AREA FROM MID
AFTERNOON INTO THE MID EVENING HOURS WITH THE HIGHEST POPS
CONFINED TO OUR INTERIOR SOUTH CAROLINA ZONES EXTENDING SOUTHWEST
INTO PARTS OF INTERIOR SOUTHEAST GEORGIA. AN ISOLATED SEVERE TSTM
OR TWO CAN NOT BE RULED OUT PARTICULARLY SHOULD TSTMS ORGANIZE IN
THE VICINITY OF OUTFLOW/SEA BREEZE COLLISIONS. THE RISK FOR AT
LEAST ISOLATED SHOWER/TSTM ACTIVITY WILL PERSIST FOR MUCH OF THE
NIGHT AS THE 500-250MB SHEAR AXIS MEANDERS OFFSHORE PRIOR TO
SUNRISE TUESDAY.

HIGHS WILL RANGE FROM THE LOWER 90S INLAND TO THE MID-UPPER 80S AT
THE COAST WITH OVERNIGHT LOWS FROM THE LOWER 70S INLAND TO THE
UPPER 70S AT THE BEACHES.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
MODELS CONTINUE TO BE IN REASONABLE AGREEMENT THROUGH THE PERIOD.
VERY FEW CHANGES WERE MADE TO THE PREVIOUS FORECAST. UPPER HEIGHTS
WILL SLOWLY RISE THROUGH THE PERIOD...PEAKING AND REMAINING STEADY
BY LATER THIS WEEK AND INTO THE NEXT WEEKEND. IN GENERAL...A DEEP
LAYER RIDGE AXIS WILL BUILD FROM THE WESTERN ATLANTIC WESTWARD
ACROSS NORTHERN FLORIDA AND THE NORTHERN GULF OF MEXICO. A LOW
AMPLITUDE UPPER TROUGH AXIS WILL REMAIN OVER THE OH RIVER VALLEY.
DESPITE RISING UPPER HEIGHTS...DEEP LAYER MOISTURE WILL REMAIN HIGH
WITH PWS AROUND 2 INCHES THROUGH THE PERIOD. THIS WILL HELP TO
SUPPORT DIURNAL CONVECTION...FOCUSED ALONG THE SEA BREEZE EACH
AFTERNOON. THERE WILL SHORTWAVES ROTATING THROUGH THE WEAK UPPER
TROUGH...WITH THE BRUNT OF MOST UPPER FORCING REMAINING JUST WEST OF
THE REGION. TIMING ANY OF THESE SHORTWAVES AT THIS POINT IS VERY
DIFFICULT. HAVE CONTINUED WITH CHANCE POPS FOR EACH AFTERNOON.

THE DRIEST DAY IN THE PERIOD MAY ACTUALLY BE RIGHT AT THE BEGINNING
ON TUESDAY AS MODELS SHOW THE REGION BETWEEN A DEPARTING UPPER SHORT
WAVE MONDAY NIGHT AND ANOTHER UPPER WAVE WELL WEST OF THE REGION
OVER CENTRAL GA BY TUESDAY NIGHT. THUS...HAVE NUDGED DOWN POPS TO
MARGINAL CHANCE LEVELS FOR TUESDAY.

GIVEN DEEP LAYER RIDGE AND SW SYNOPTIC FLOW...EXPECT TEMPS TO REMAIN
AT OR SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
THUNDERSTORMS SHOULD REMAIN JUST S/E OF KSAV THIS EVENING...BUT
CLOSE ENOUGH TO PRODUCE A FEW RUMBLES OF THUNDER AND A BRIEF LIGHT
SHOWER OR TWO. IF THUNDERSTORMS DEVELOP FARTHER INLAND...WILL
AMEND THE KSAV TAF FOR BRIEF GUSTY WINDS AND MVFR OR LOWER
CONDITIONS. THEN...VFR CONDITIONS SHOULD PREVAIL AT KSAV AND KCHS
UNTIL AT LEAST 18Z MONDAY...WITHIN ONLY A LOW CHANCE FOR MVFR
VISIBILITY AROUND DAYBREAK AND FOR MVFR CEILINGS AS DIURNAL
CUMULUS DEVELOPS MONDAY MORNING. ADDED A MENTION OF CBS STARTING
18Z-19Z MONDAY...AS AT LEAST ISOLATED TO SCATTERED THUNDERSTORMS
SHOULD DEVELOP ACROSS THE REGION. ALSO...EXPECT ANOTHER ROUND OF
GUSTS 15-20 KNOTS AT BOTH SITES AS THE SEA BREEZE PUSHES INLAND
MONDAY AFTERNOON.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS ARE EXPECTED TO PREVAIL
OUTSIDE OF MAINLY AFTERNOON/EARLY EVENING SHOWERS AND THUNDERSTORMS
MONDAY THROUGH THURSDAY.

&&

.MARINE...
NOCTURNAL SURGING APPEARS LIKELY AGAIN TONIGHT WITH SUBTROPICAL
HIGH PRESSURE CENTERED WELL OFFSHORE. SPEEDS AS HIGH AS 15-20 KT
CAN BE EXPECTED...MAINLY NORTH OF EDISTO BEACH AND OVER THE GEORGIA
OFFSHORE LEG. ELSEWHERE WINDS COULD GO NO HIGHER THAN 15 KT. SEAS
2-4 FT THROUGHOUT. BOTH WINDS AND SEAS WILL DIMINISH SOMEWHAT
CLOSER TO SUNRISE AS THE NOCTURNAL SURGE DIMINISHES.

WINDS WILL INCREASE AGAIN MONDAY AFTERNOON AS AN OTHER ROBUST SEA
BREEZE CIRCULATION MATURES ALONG THE LAND/SEA INTERFACE. SPEEDS
MAY REACH AS HIGH AS 15-20 KT CONDITIONS SHOULD REMAIN BELOW SMALL
CRAFT ADVISORY THRESHOLDS. THE SYNOPTIC PATTERN WILL FAVOR YET
ANOTHER NOCTURNAL SURGE MONDAY NIGHT WITH WINDS 15-20 KT WITH SEAS
2-4 FT.

TUESDAY THROUGH FRIDAY...NO HEADLINES EXPECTED THROUGH THE PERIOD.
LITTLE TO NO CHANGES WERE MADE TO THE PREVIOUS FORECAST. A DEEP
LAYER RIDGE AXIS WILL REMAIN GENERALLY JUST SOUTH OF THE REGION
THROUGH THE PERIOD WITH SOUTH TO SOUTHWEST FLOW OF 10-15 KNOTS.
EXPECT TO CONTINUE SEE WINDS SURGE UP TO 15 TO 20 KNOTS EACH
EVENING AND INTO THE EARLY MORNING HOURS...ESPECIALLY FROM EDISTO
BEACH NORTHWARD...WHERE THE PRESSURE GRADIENT WILL BE SLIGHTLY
STRONGER.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 26, 8:25 PM EDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
825 PM EDT SUN JUL 26 2009

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-271000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
825 PM EDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 7:33 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
733 PM EDT SUN JUL 26 2009

GAZ118-119-270000-
COASTAL CHATHAM-INLAND CHATHAM-
733 PM EDT SUN JUL 26 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CHATHAM COUNTY THROUGH
800 PM EDT...

AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR BURROUGHS...OR
ABOUT OVER RICHMOND HILL...MOVING NORTHEAST AT 10 MPH.

AREAS IN AND AROUND BURROUGHS...GEORGETOWN...MOUNT HERMAN...GRUBBS
AND SILK HOPE WILL BE IMPACTED THROUGH 800 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:25 PM EDTSevere Thunderstorm WarningCHSBulloch, Effingham, Screven65 min
Jul 27, 4:28 PM EDTSevere Thunderstorm WarningCHSLiberty, Long, Tattnall42 min
Jul 27, 4:45 PM EDTSevere Thunderstorm WarningCHSEffingham60 min
Jul 27, 5:14 PM EDTSevere Thunderstorm WarningCHSScreven36 min
Jul 27, 6:04 PM EDTSevere Thunderstorm WarningCHSBryan, Chatham, Effingham, Liberty56 min
Jul 27, 6:27 PM EDTAreal Flood AdvisoryCHSChatham2 hr
Jul 27, 6:48 PM EDTSpecial Marine WarningCHS117 min
Jul 27, 7:00 PM EDTSevere Thunderstorm WarningCHSBryan, Chatham, Effingham, Liberty43 min
Jul 27, 7:20 PM EDTFlash Flood WarningCHSChatham87 min
Jul 27, 2:26 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton, Jasper64 min
Jul 27, 3:12 PM EDTSevere Thunderstorm WarningCHSBeaufort, Jasper33 min
Jul 27, 3:44 PM EDTSevere Thunderstorm WarningCHSBeaufort, Jasper61 min
Jul 27, 3:48 PM EDTSevere Thunderstorm WarningCHSAllendale, Colleton, Hampton57 min
Jul 27, 4:39 PM EDTSevere Thunderstorm WarningCHSBeaufort, Jasper66 min

Nearby

Small Craft Advisories in Georgia, 2009Every small craft advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.